Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 53, NWS Newport/Morehead City, NC

July 20, 2002Craven County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 20, 2002, 6:44 PM EDT for Craven County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2002, 6:44 PM EDT (22:44 UTC)
Expired
Jul 20, 2002, 7:30 PM EDT
In force
46 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Craven County, NC

The radar

The Morehead City radar (KMHX), 42 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WUUS52 KMHX 202244
SVRMHX
NCC049-202330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
644 PM EDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAVEN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF HAVELOCK...MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HAVELOCK AT 705 PM EDT.
   CHERRY POINT AT 710 PM EDT.
   NORTH HARLOWE AT 725 PM EDT.

THIS STORM WILL PRODUCE LARGE HAIL...STRONG DAMAGING WINDS...AND VERY
HEAVY RAIN. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:34 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 2:34 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
234 PM EDT SAT JUL 20 2002

DEEP DOWNSLOPE AND W-NW SFC TRAJ HAVE HELPED STAVE OFF CONVECTION
AND HAS KEPT SEA BREEZE PINNED TO THE COAST SO FAR. IF SEA BRZ
FAILS TO IGNITE STORMS THIS AFTN THEN FOCUS SHIFTS TO LATER THIS
EVENING AS POTENT SWIRL OVER CNTRL NC MOVES E. PLENTY LIFT INDICATED
ALG SHEAR AXIS OF VORT AS IT MOVES INTO ERN NC. HIGH LOWER TROP CAPE
WITH COOLING AND DIV ALOFT TNGT WILL AID UPDRAFTS.

PATTERN REMAINS UNSETTLED THROUGH MUCH OF THE EXTENDED PERIOD AS
UPPER LOW CIRCULATES OVER THE REGION. WITH CLOUDS AND LOWERING
HEIGHTS HEAT ADVISORY NOT ANTICIPATED NEXT SEVERAL DAYS.

MARINE: WK TROF IS LOCATED FRM NR OREGON INLET WWD TO CSTL PLN. MDLS
EASE IT ONLY A BIT FURTHER S OVN. THIS MAY HOLD TRUE BUT CONVECTION
THAT WL BE ARND HERE LTR MAY DRAG FNT A BIT FURTHER S THAN GUID
INDICATES...WL MONITOR. TREND FOR SUNDAY WL BE FOR THE TROF TO
REFORM BACK TO THE W WITH A S/SW FLOW AGAIN BECMG DOMINATE. TROF
REMAINS W OF THE CSTL WTRS AND SNDS DURING MOST OF THE EXTND PERIOD
WITH FRISKY S/SW FLOW. WL KP CONDS BLO SCA TNT WL SEAS 3 FT N AND
MAINLY 4 FT S.

MHX...NONE.

COLBY/GATES

In the hours before

Special weather statement, Jul 20, 2:45 PM EDT, 3 hours 59 minutes before
NCZ103-104-202000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT SAT JUL 20 2002

...LIGHTNING STORM TO MOVE ACROSS THE NORTHERN OUTER
BANKS...

A THUNDERSTORM MOVING SOUTHEAST AT 20 MPH ACROSS THE
ALBEMARLE SOUND WILL BRING FREQUENT AND DANGEROUS CLOUD TO
GROUND LIGHTNING OVER MUCH OF THE NORTHERN OUTER BANKS
FROM NAGS HEAD TO DUCK.

BEACH-GOERS IN THIS AREA SHOULD SEEK AN INDOOR LOCATION AS
THE LIGHTNING HAS BEEN VERY ACTIVE. THE DARE COUNTY FIRE
DEPARTMENT HAS BEEN DISPATCHED TO THE DUCK AREA WHERE
SEVERAL TREES WERE REPORTED ON FIRE.

IF YOU HERE THUNDER...THIS IS THE TIME TO SEEK SHELTER.
ON THE BEACH AND NEAR WATER IS GOING TO BE A DANGEROUS
PLACE TO BE FROM NAGS HEAD TO DUCK THROUGH 400 PM DUE TO THE
NUMEROUS LIGHTNING STRIKES.

COLBY

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:41 PM EDTSevere Thunderstorm WarningMHXWashington34 min
Jul 20, 2:11 PM EDTSpecial Marine WarningMHX64 min
Jul 20, 5:46 PM EDTSpecial Marine WarningMHX44 min
Jul 20, 6:12 PM EDTSevere Thunderstorm WarningMHXJones, Onslow33 min
Jul 20, 6:17 PM EDTSevere Thunderstorm WarningMHXTyrrell, Washington28 min
Jul 20, 6:33 PM EDTSevere Thunderstorm WarningMHXCarteret42 min
Jul 20, 7:31 PM EDTSevere Thunderstorm WarningMHXCarteret44 min
Jul 20, 7:37 PM EDTSpecial Marine WarningMHX38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.